Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and your ears are ringing. This is strange because they weren’t doing that last night. So now you’re asking yourself what the cause could be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate lately). But you did take some aspirin for your headache before bed.

Might the aspirin be the cause?

You’re thinking to yourself “maybe it’s the aspirin”. You feel like you remember hearing that certain medications can produce tinnitus symptoms. is aspirin one of those medicines? And does that mean you should stop using aspirin?

What’s The Link Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been reported to be linked to many different medications. But those rumors aren’t exactly what you’d call well-founded.

The common thought is that tinnitus is widely seen as a side effect of a diverse swath of medications. The reality is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Here are some hypotheses:

  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
  • Tinnitus is a fairly common affliction. Persistent tinnitus is a problem for as many as 20 million people. When that many people suffer from symptoms, it’s unavoidable that there will be some coincidental timing that happens. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. It’s understandable that people would erroneously assume that their tinnitus symptoms are the result of medication due to the coincidental timing.
  • It can be stressful to start taking a new medicine. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this situation, the tinnitus symptoms aren’t being produced by the medicine. The whole ordeal is stressful enough to cause this kind of confusion.

Which Medications Can Trigger Tinnitus?

There are a few medications that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.

Powerful Antibiotics And The Tinnitus Connection

There are ototoxic (damaging to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.

Medicines For High Blood Pressure

When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is substantially higher than normal, some diuretics will trigger tinnitus.

Ringing in The Ears Can be Produced by Taking Aspirin

It is feasible that the aspirin you used is causing that ringing. But the thing is: Dosage is again very significant. Typically, high dosages are the real problem. The doses you take for a headache or to manage heart disease aren’t often big enough to trigger tinnitus. But when you quit taking high dosages of aspirin, fortunately, the ringing tends to disappear.

Consult Your Doctor

There are some other medications that may be capable of causing tinnitus. And the interaction between some combinations of medications can also produce symptoms. That’s the reason why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.

That said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for sure if it’s the medicine or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
SCHEDULE TODAY